Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 5, 2003, 3:31 PM MDT for Doña Ana County, Otero County, Sierra County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 3:31 PM MDT (21:31 UTC)
- Expired
- Jun 5, 2003, 4:15 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Doña Ana County, NM, Otero County, NM, Sierra County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -624 J/kg
- Mixed-layer LCL
- 2645 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 052131 SVRELP NMC013-035-051-052215- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 329 PM MDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN DONA ANA COUNTY IN NEW MEXICO WEST CENTRAL OTERO COUNTY IN NEW MEXICO INCLUDING THE CITY OF HOLLOMAN AFB EAST CENTRAL SIERRA COUNTY IN NEW MEXICO * UNTIL 415 PM MDT * AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES NORTHWEST OF HOLLOMAN AFB...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN IN RURAL AREAS OF TULAROSA BASIN NORTHWEST OF HOLLOMAN AFB AT 415 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3317 10647 3295 10661 3271 10608 3309 10603 $$ LUNDEEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:20 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 5, 1:20 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 120 PM MDT THU JUN 5 2003 SYNOPSIS... A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVER MUCH OF THE REGION THIS AFTERNOON AND TONIGHT AS INSTABILITY FROM A WEAK UPPER LEVEL TROUGH AND MOISTURE COMBINE TO FORM ISOLATED THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAIN ZONES. A BACKDOOR COOL FRONT WILL PUSH INTO THE AREA EARLY TOMORROW THAT WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND. A DRY WEST FLOW ALOFT AND BUILDING HIGH PRESSURE WILL DIMINISH CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MUCH OF NEXT WEEK. DISCUSSION... RADAR AND SATELLITE DATA INDICATE THUNDERSTORMS ALREADY FORMING OVER THE HIGHER MOUNTAINS EARLY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AS AN UPPER LEVEL TROUGH...EMBEDDED IN A NORTHWEST FLOW ALOFT...MOVES OVER THE FORECAST AREA RESULTING IN INSTABLE REGION FOR THE EASTERN HALF OF THE FORECAST AREA. AVAILABLE MOISTURE REMAINS HIGHER OVER REGIONS EAST OF THE RIO GRANDE WITH CONSIDERABLE MOISTURE ALONG THE EASTERN FRINGES OF THE CWA AS EVIDENCED BY HIGHER CAPE AND THETA-E AND PW VALUES EAST. EXPECT MORE FREQUENT AND STRONGER THUNDERSTORMS TO OCCUR OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH COUNTIES LATE THIS AFTERNOON AND EARLY EVENING. A FEW STORMS MAY PRODUCE LARGE HAIL. LATER TONIGHT AN EXPECTED BACKDOOR FRONT WILL PUSH ALL THE WAY INTO THE FORECAST AREA AS FAR AS THE CONTINENTAL DIVIDE. THIS FRONT WILL PROVIDE A FOCUSING MECHANISM FOR MORE THUNDERSTORM ACTIVE FOR FRIDAY AFTERNOON AND EVENING. THUNDERSTORM ACTIVITY WILL DIMINISH SOME SATURDAY AND SUNDAY AS THE MOISTURE AND FRONT RETREAT TO THE EAST. FOR MONDAY AND THE FIRST PART OF NEXT WEEK HIGH PRESSURE BUILDING OVER NORTHERN MEXICO AND A DRY AND STABLE WEST FLOW ALOFT WILL SUPPRESS THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA FOR MUCH OF NEXT WEEK. PRELIMINARY NUMBERS... EL PASO BU 068/089 066/089 065 22212 ALAMOGORDO BB 061/087 060/085 059 22222 LAS CRUCES BU 067/088 064/088 063 12212 CLOUDCROFT BE 044/066 047/061 046 35332 TRUTH OR CONSEQUENCES BU 063/089 060/083 059 12110 SILVER CITY BU 056/082 055/076 054 01010 DEMING UU 065/092 063/087 062 00000 LORDSBURG UU 064/095 061/088 060 00000 SIERRA BLANCA EB 066/080 061/084 060 23323 .ELP...NONE 04
Hazardous weather outlook, Jun 5, 10:15 AM MDT, 5 hours 16 minutes before
NMZ022>025-030>032-TXZ055-056-051900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1015 AM MDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE SACRAMENTO MOUNTAINS SOUTH INTO HUDSPETH COUNTY. A COUPLE STORMS MAY BE SEVERE WITH HAIL TO 1-1/2 INCHES AND WIND GUSTS TO 60 MPH. OUTFLOWS FROM THESE STORMS MAY TRIGGER ADDITIONAL STORMS WEST TO THE RIO GRANDE LATE THIS AFTERNOON AND EVENING...SOME WITH WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS FRIDAY AND SATURDAY MAINLY EAST OF THE RIO GRANDE. A FEW STORMS MAY APPROACH SEVERE LEVELS. THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER SERVICES MAY BE REQUIRED EAST OF RIO GRANDE ESPECIALLY OVER HUDSPETH AND EASTERN OTERO COUNTIES.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:54 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 36 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.